MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 11/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) and the m1 segment of the middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc), a red 68 reperfusion catheter (red68), a non-penumbra balloon guide catheter, a penumbra engine (engine), and a guidewire.During the procedure, the physician successfully completed one pass and aspirated the thrombus using the balloon guide catheter.After flushing the 3maxc, red68, and the balloon guide catheter, the physician advanced the 3maxc and red68 over the guidewire for a second pass to open the occluded m1 branch.After reaching the surface of the clot, the physician attempted to retract the 3maxc and guidewire to start aspiration.However, the physician experienced resistance and could not retract the 3maxc and guidewire.The physician then tightened his grip and, felt the 3maxc and guidewire become loose, and retracted the 3maxc and guidewire through the balloon guide catheter.Upon removal of the 3maxc, the physician performed an angiogram and noticed that the distal length of the 3maxc fractured and was pushed back into the ica and the anterior cerebral artery (aca) when the physician attempted to retrieve the 3maxc.Another diagnostic run was performed, and the physician noticed that the m1 segment of the mca was open.The physician then decided to snare the 3maxc fragment.The physician was able to retrieve the 3maxc fragment after several attempts.It was reported that during the 3maxc retrieval, thrombus formation was noted in the ica.It was reported that after retrieving the fractured 3maxc, the physician noticed on the angiogram that there were multiple occlusions in the distal part of the aca and m2 segment.The intima layer of the ica showed signs of damage due to the multiple passes made with the snare; therefore, the physician did not perform additional passes to aspirate the clots.The patient was administered extra heparin, and it was noted that the physician had difficulty closing the groin puncture because of the extra anticoagulation.The procedure ended at this point.
 
Additional Manufacturer Narrative
Thrombus is included as a possible complication in the instructions for use (ifu) for the penumbra system.Evaluation of the returned 3maxc confirmed a fracture on the distal shaft.Further evaluation revealed that the catheter shaft was stretched, and the non-penumbra guidewire was stuck.If the 3maxc is retracted against resistance, damage such as stretching, and a subsequent fracture may occur.Based on the reported complaint, the root cause of resistance during the procedure could not be determined.Further evaluation revealed kinks along the catheter shaft.This damage was incidental to the complaint and likely occurred during packaging for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18312787
Report Number3005168196-2023-00549
Device Sequence Number15133055
Product Code NRY
UDI-Device Identifier00814548019956
UDI-Public814548019956
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/11/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/14/2026
Device Catalogue Number3MAXC
Device Lot NumberF00006691
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2023
Supplement Date Received by Manufacturer01/12/2024
Initial Report FDA Received Date12/12/2023
Supplement Report FDA Received Date02/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/15/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Date Report Sent to FDA01/01/2005